Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 31, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 16, 2001, 6:57 AM EDT for Van Buren County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2001, 6:57 AM EDT (10:57 UTC)
- Expired
- May 16, 2001, 8:00 AM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Van Buren County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
847 WUUS53 KGRR 161056 SVRGRR MIC159-161200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 657 AM EDT WED MAY 16 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VAN BUREN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 800 AM EDT * AT 654 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF SOUTH HAVEN...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTH HAVEN AROUND 705 AM EDT COVERT AROUND 710 AM EDT LACOTA AROUND 720 AM EDT BANGOR...MCDONALD...HARTFORD AROUND 725 AM EDT BREEDSVILLE AROUND 730 AM EDT LAWRENCE AROUND 740 AM EDT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:08 AM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 16, 5:08 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
508 AM EDT THU MAY 16 2001
...DENSE FOG ADVISORY EXPANDED TO COVER THE ENTIRE CWA...
THE 400 AM OBSERVATIONS SHOW THE FOG CONTINUED TO INCREASE IN
COVERAGE AREA. THERE IS LITTLE IN THE WAY OF THICK CLOUDINESS ON TOP
OF THE FOG LAYER... AND WINDS ARE LIGHT. SO NO REASON TO BELIEVE THE
FOG WILL MIX OUT BEFORE MID MORNING. THUS I HAVE EXPANDED THE DENSE
FOG ADVISORY TO COVER THE ENTIRE CWA.
.GRR...DENSE FOG ADVISORY THRU 10 AM...ENTIRE COUNTY WARNING AREA
FLOOD WARNING THRU 10 AM:
NEWAYGO...ISABELLA...MUSKEGON...MONTCALM...GRATIOT...KENT...
CLINTON...BARRY AND INGHAM COUNTIES.
WDMIn the hours before
Special weather statement, May 16, 5:20 AM EDT, 1 hour 37 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 520 AM EDT WED MAY 16 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT... DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. HAZARDS...FLOODING OF SMALL STREAMS AND CREEKS WILL CONTINUE TODAY ACROSS SOUTHWEST LOWER MICHIGAN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY MAINLY SOUTH OF A MUSKEGON TO MOUNT PLEASANT LINE. THE PRIMARY THREAT WILL BE DIME SIZE HAIL OR LARGER. ISOLATED DAMAGING WINDS WILL BE POSSIBLE AS WELL. DISCUSSION...LOW PRESSURE IN WISCONSIN WILL MOVE EAST AND PUSH A WARM FRONT THROUGH SOUTHWEST LOWER MICHIGAN TODAY. CLEARING SKIES BEHIND THIS MORNINGS THUNDERSTORMS WILL ALLOW SOME SUNSHINE TO FILTER THROUGH. THIS WILL ACT TO DESTABILIZE THE ATMOSPHERE THIS AFTERNOON. AS THE TRAILING COLD FRONT MOVES INTO LOWER MICHIGAN LATER THIS AFTERNOON... MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:52 PM EDT | Flash Flood Warning | GRR | Clare | 3 hr |
| May 15, 10:25 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 50 min |
| May 15, 11:00 PM EDT | Flash Flood Warning | GRR | Clare | 6 hr |
| May 16, 12:34 AM EDT | Flash Flood Warning | GRR | Clinton, Gratiot, Isabella, Mecosta, Montcalm, Osceola | 4 hr |
| May 16, 1:36 AM EDT | Flash Flood Warning | GRR | Barry, Mason, Muskegon, Newaygo, Oceana | 3 hr |
| May 16, 1:52 AM EDT | Flash Flood Warning | GRR | Ingham | 3 hr |
| May 16, 4:00 AM EDT | Flash Flood Warning | GRR | Barry, Clare, Clinton, Eaton, Gratiot, Ingham and 8 more | 6 hr |
| May 16, 8:00 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 30 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.